Alert archive / North Dakota / Wind Advisories in 2018
Wind Advisory 17, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Dec 18, 2018, 1:26 PM MST for 8 counties in North Dakota. It took effect at Dec 19, 2018, 8:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2018, 1:26 PM MST (20:26 UTC)
- In effect from
- Dec 19, 2018, 8:00 AM MST
- Expired
- Dec 19, 2018, 4:53 PM MST
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545 WWUS73 KBIS 182026 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 226 PM CST Tue Dec 18 2018 NDZ031>033-040-041-043-044-190430- /O.NEW.KBIS.WI.Y.0017.181219T1500Z-181220T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 126 PM MST Tue Dec 18 2018 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM MST WEDNESDAY... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect from 8 AM to 5 PM MST Wednesday. * TIMING...Wednesday morning through Wednesday afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ042-045-190430- /O.NEW.KBIS.WI.Y.0017.181219T1800Z-181220T0000Z/ Grant-Sioux- Including the cities of Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 226 PM CST Tue Dec 18 2018 /126 PM MST Tue Dec 18 2018/ ...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST /5 PM MST/ WEDNESDAY... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect from noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Wednesday. * TIMING...Late Wednesday morning through Wednesday afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ EDWARDS
7 follow-up statements
774 WWUS73 KBIS 182320 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 520 PM CST Tue Dec 18 2018 NDZ031>033-040-041-043-044-190730- /O.CON.KBIS.WI.Y.0017.181219T1500Z-181220T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 420 PM MST Tue Dec 18 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 5 PM MST WEDNESDAY... * TIMING...Wednesday morning through Wednesday afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ042-045-190730- /O.CON.KBIS.WI.Y.0017.181219T1800Z-181220T0000Z/ Grant-Sioux- Including the cities of Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 520 PM CST Tue Dec 18 2018 /420 PM MST Tue Dec 18 2018/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST /5 PM MST/ WEDNESDAY... * TIMING...Late Wednesday morning through Wednesday afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ZH
568 WWUS73 KBIS 190307 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 907 PM CST Tue Dec 18 2018 NDZ031>033-040-041-043-044-191115- /O.CON.KBIS.WI.Y.0017.181219T1500Z-181220T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 807 PM MST Tue Dec 18 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 5 PM MST WEDNESDAY... * TIMING...Wednesday morning through Wednesday afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ042-045-191115- /O.CON.KBIS.WI.Y.0017.181219T1800Z-181220T0000Z/ Grant-Sioux- Including the cities of Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 907 PM CST Tue Dec 18 2018 /807 PM MST Tue Dec 18 2018/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST /5 PM MST/ WEDNESDAY... * TIMING...Late Wednesday morning through Wednesday afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ZH
124 WWUS73 KBIS 191003 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 403 AM CST Wed Dec 19 2018 NDZ031>033-040-041-043-044-191900- /O.CON.KBIS.WI.Y.0017.181219T1500Z-181220T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 303 AM MST Wed Dec 19 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... * TIMING...This morning through this afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ042-045-191900- /O.CON.KBIS.WI.Y.0017.181219T1800Z-181220T0000Z/ Grant-Sioux- Including the cities of Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 403 AM CST Wed Dec 19 2018 /303 AM MST Wed Dec 19 2018/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM MST/ THIS EVENING... * TIMING...Late this morning through this afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ JV
732 WWUS73 KBIS 191546 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 946 AM CST Wed Dec 19 2018 NDZ031>033-040-041-043-044-200000- /O.CON.KBIS.WI.Y.0017.000000T0000Z-181220T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 846 AM MST Wed Dec 19 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * TIMING...This morning through this afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ042-045-200000- /O.CON.KBIS.WI.Y.0017.181219T1800Z-181220T0000Z/ Grant-Sioux- Including the cities of Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 946 AM CST Wed Dec 19 2018 /846 AM MST Wed Dec 19 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * TIMING...Late this morning through this afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ EDWARDS
282 WWUS73 KBIS 191800 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1200 PM CST Wed Dec 19 2018 NDZ031>033-040-041-043-044-200000- /O.CON.KBIS.WI.Y.0017.000000T0000Z-181220T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 1100 AM MST Wed Dec 19 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * TIMING...Through this afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ042-045-200000- /O.CON.KBIS.WI.Y.0017.000000T0000Z-181220T0000Z/ Grant-Sioux- Including the cities of Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 1200 PM CST Wed Dec 19 2018 /1100 AM MST Wed Dec 19 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * TIMING...Through this afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ EDWARDS
410 WWUS73 KBIS 192127 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 327 PM CST Wed Dec 19 2018 NDZ031>033-040-041-043-044-200000- /O.CON.KBIS.WI.Y.0017.000000T0000Z-181220T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 227 PM MST Wed Dec 19 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * TIMING...Through this afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ042-045-200000- /O.CON.KBIS.WI.Y.0017.000000T0000Z-181220T0000Z/ Grant-Sioux- Including the cities of Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 327 PM CST Wed Dec 19 2018 /227 PM MST Wed Dec 19 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * TIMING...Through this afternoon. * WINDS...Sustained winds as high as 35 mph, and gusts as high as 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ EDWARDS
572 WWUS73 KBIS 192353 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 553 PM CST Wed Dec 19 2018 NDZ031>033-040>045-200100- /O.CAN.KBIS.WI.Y.0017.000000T0000Z-181220T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 553 PM CST Wed Dec 19 2018 /453 PM MST Wed Dec 19 2018/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Bismarck has cancelled the Wind Advisory. Northwest winds have diminished below advisory criteria, and will continue to gradually diminish through the evening. $$ TWH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 18, 10:56 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 18, 10:56 AM MST, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1156 AM CST Tue Dec 18 2018 .UPDATE... Issued at 1141 AM CST Tue Dec 18 2018 Temperatures are increasing nicely through the morning, already 47 F at KDIK and 39 F at KBIS. Adequate mixing and mostly clear skies will allow for widespread highs in the 40s and low 50s. UPDATE Issued at 945 AM CST Tue Dec 18 2018 No major changes needed with this update. Weak surface front has shifted out of our forecast area, with light west/southwesterly winds in its wake. Areas that have seen increasing surface mixing have had temperatures rise into the upper 20s and low 30s by 15Z. UPDATE Issued at 617 AM CST Tue Dec 18 2018 The dry front had moved east of the Devils Lake Basin and James Valley. Southwesterly winds have developed there and temperatures had risen from the teens to the 20s. This morning's Bismarck balloon launch sounding indicated a strong low level inversion, with the surface temperature around 21F, and 48F at around 1000 feet. This increases confidence of another mild day with highs mainly in the 40s for much of western and central ND - and around 50 in parts of the southwest. && .SHORT TERM...(Today and tonight) Issued at 333 AM CST Tue Dec 18 2018 Currently, a dry front extended from the northern Saskatchewan/Manitoba border southward to Tioga/Minot to near Dickinson/Hettinger. This front will continue to move east towards the Red River Valley by daybreak. Today, an upper level shortwave trough associated with the dry surface front also moves east today, with zonal flow aloft in its wake. Meanwhile a potent upper level shortwave moves onshore in the Pacific Northwest and begins moving across the Rockies. This will induce low pressure to begin developing in the lee of the Rockies, and result in southwesterly surface winds over the Dakotas. H850 temperatures are not as high as yesterday, but with more of a southwesterly flow and a relative warmer start to the day, temperatures should be about the same or a tad higher than yesterday. Tonight the aforementioned upper level shortwave emerges out of the Rockies and into the western high plains, with a surface low developing over Alberta and moving southeast into southern Manitoba by Wednesday morning. This will increase the surface pressure gradient, increasing the southwesterly winds ahead of a warm front...then winds become westerly and increase even more behind the warm front. The increased winds will allow the lower atmosphere to remain mixed, and we expect overnight lows in the 30s across western and central North Dakota. There is a chance of precipitation along the warm front, mainly affecting southwest and south central ND. Most of the precipitation should be in the form of light rain. However, the James River Valley may see a period of light freezing rain towards morning. .LONG TERM...(Wednesday through Monday) Issued at 333 AM CST Tue Dec 18 2018 The associated trailing cold front with the clipper system sweeps southeast across the state Wednesday morning, with winds becoming northwesterly. 3-hour pressure rises of 2-4mb and some weak cold advection will allow winds to increase to 15 to 25 mph in northwestern through south central ND, with 25 to 35 mph winds and gusts near 45 mph possible. A wind advisory will likely be needed, and will let the later day shift fine tune the areal extent of expected higher winds. Stronger cold advection Wednesday night with persistent 3-hour pressure rises of 2-4 mb will help maintain 15 to 20 mph winds Wednesday night. Another frontal system will bring light precipitation chances and a period of stronger winds to the area Friday afternoon and night. After the Friday system, the remainder of the weekend appears dry, with only minimal precipitation chances again on Christmas Eve into Christmas Day. After well above average temperatures through the work week (highs in the 30s and 40s), we begin to trend down closer to average over the weekend and into early next week, with most areas likely remaining at or a bit above normal. Highs Saturday should be mainly in the 30s with highs Sunday through Christmas Day mainly in the 20s to lower 30s...and lows from the single digits above zero to the teens. (Average highs this time of year are in the 20s...with average lows from zero to 5 above.) && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1141 AM CST Tue Dec 18 2018 A clipper low pressure system will develop overnight, increasing westerly winds within 2000 feet AGL to around 40-45 knots and introducing overnight low level wind shear to much of the western terminals. This wind shear will exist mostly between 03Z-15Z. Surface winds shift northwesterly and increase Wednesday morning, gusting 25 to 35 knots by 18Z. An increase in mid-level clouds as well as isolated rain/snow will also be possible beginning tonight through Wednesday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...JV LONG TERM...JV AVIATION...AE
Hazardous weather outlook, Dec 18, 10:58 AM MST, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1158 AM CST Tue Dec 18 2018 NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-191800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1158 AM CST Tue Dec 18 2018 /1058 AM MST Tue Dec 18 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>033-040-041-043-044-191800- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 1058 AM MST Tue Dec 18 2018 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Windy conditions are expected on Wednesday, with gusty northwest winds behind a cold front. A wind advisory may be needed, as wind speeds of 30 mph with gusts over 40 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.